Jump to content

Prednisolone Side Effects Driving Me Mad


Zoogle
 Share

Recommended Posts

I have been on Prednisolone now for 3 weeks & although my doc has started tapering the dose I will be on it for at least another 4 weeks. It has made a huge difference to the severe pain I was in & has had the added benefit of putting my blood pressure up (155/95) which has almost stopped the near syncope that I get every time I stand up.

BUT -

I can't sleep, most nights I'm lucky to get 5 hrs of broken sleep & then I'm bouncing off the walls again.

I can't concentrate, my mood is all over the place, ranging from being silly to being really angry & half the time I sound like I'm drunk.

I have really bad fluid retention & can't get most of my shoes on now, my face doesn't look like mine anymore.

I'm already on a lot of other medications & my doctor is unlikely to add sleeping pills or diuretics to my chemical cocktail, so I'm hoping for some natural remedies.

I know lots of you are trying to fluid load & I guess I'm asking for help on reversing that. Any tips for a better nights sleep would be greatly appreciated.

Thanks Bronwyn

Link to comment
Share on other sites

What time of day are you taking your prednisolone? Pred is well known for causing insomnia - taking all the pills in one gofirst thing in the morning is least likely to cause insomnia. If your dr insists on the dose being split avoid taking them after 2pm and certainly not at bedtime (the same applies to forinef).

The swollen ankles will be due to fluid retention and will settle once you are off the prednisolone. I would advise against taking diuretics (water pills) as they may cause your BP to crash and make you really dizzy.

Some people do have an adverse reaction to prednisolone called steroid induced psychosis. I hope that your "bouncing off the walls" is figurative but if you or your fiends/family are concerned about any changes in your behaviour on pred then please see your dr asap.

Hope this is useful,

Flop

Link to comment
Share on other sites

Bronwyn,

Sorry to hear you are having such a hard time on the steroids. They make me feel drunk and alter my personality.

I don't have any natural cures for the sleep issues. I understand that you and your physician would like to avoid any additional prescriptions. I get sick of taking pills and the side effects.

It is really hard for your body to heal if it does not get proper sleep. Lack of sleep also affects my moods on prednisone. I have resorted to taking Ambien when I am really sleep deprived. I have not had any bad side effects. I wish I had a better idea.

Putting some Lemon in water is a natural diuretic. You may want to give this a try. Coffee is also, but even decaf affects my POTS so it may not be a great option.

Take care,

Rhonda

Link to comment
Share on other sites

When I had to take prednisone last summer, it was awful in every way. I was a mess. My doc prescribed ativan so I could at least sleep and not be so agitated. I started feeling like myself again as I began the taper. At the highest dose, I couldn't concentrate at all--I couldn't even follow the plot of a tv sitcom.

I felt less faint, but it made my tachycardia much worse. I got used to having my daily morning tachycardia episodes where it felt like my heart was beating out of my chest. This got a lot better as I tapered, but then the presyncopal spells and fatigue increased. Nasty drug. I hope to avoid having to ever take it again.

Link to comment
Share on other sites

Thanks everyone,

Flop I understand you have been unwell & I appreciate your effort to help me, thankyou. Are you feeling better?

I am taking my whole dose first thing in the morning & the "bouncing off the walls" was figurative, although I feel like that is what my brain is doing. I don't think I am behaving overly strange but my teenage daughter is certainly finding some of what I say amusing. A few days ago while driving I stopped at a green light (very embarrassing) & have now banned myself from driving until I get on lower dose at least.

My tachycardia has also been worse on the pred, my doctor didn't think it was related but now I'm not so sure.

I will try the lemon juice, thanks Rhonda. I've been doing some searches on herbal sleeping remedies but don't know if any of them really work. Most of our shops are shut over the Easter weekend so I can't get anything until Tuesday.

Bronwyn

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...